Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

March 28, 2007Botetourt County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 28, 2007, 2:21 PM EDT for Botetourt County, Roanoke County, Virginia. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 2:21 PM EDT (18:21 UTC)
Expired
Mar 28, 2007, 3:30 PM EDT
In force
69 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Botetourt County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 2:27 PM EDTHAIL 0.881 Sw Catawba, VAHAIL COVERED THE GROUND AND WAS OVER 2 INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281821
SVRRNK
VAC023-161-281930-
/O.NEW.KRNK.SV.W.0004.070328T1821Z-070328T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 330 PM EDT

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CATAWBA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CATAWBA...
  DALEVILLE...
  TROUTVILLE...
  LAYMANTOWN...
  AND NACE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3744 7982 3737 7979 3731 8000 3732 8005
      3728 8013 3728 8017 3728 8017 3737 8021
      3742 8007 3749 8000 3754 7991

$$

AMS
1 follow-up statement
000 
WWUS51 KRNK 281852
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT WED MAR 28 2007

VAC023-161-281930-
/O.CON.KRNK.SV.W.0004.000000T0000Z-070328T1930Z/
BOTETOURT VA-ROANOKE VA-
252 PM EDT WED MAR 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHERN ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR CATAWBA...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE
AIRPORT...HOLLINS...CLOVERDALE...DALEVILLE...TROUTVILLE...NACE...
LAYMANTOWN...FINCASTLE AND BLUE RIDGE.

HAIL UP TO THREE QUARTERS ON AN INCH IN DIAMETER HAS BEEN REPORTED 
IN CATAWBA WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3744 7982 3737 7979 3731 8000 3732 8005
      3728 8013 3728 8017 3728 8017 3737 8021
      3742 8007 3749 8000 3754 7991

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:05 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 28, 1:05 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED MAR 28 2007

.AVIATION /18Z-18Z/...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND TO THE
SOUTH AND WEST OF A BOUNDARY BETWEEN 18-00Z. THE ENVIROMENT TODAY
SUPPORTS THE THREAT OF LARGE HAIL WITH ANY OF THE STONGER STORMS.
HEAVY RAIN WILL BRIEFLY REDUCE THE VISIBILITIES TO IFR/MVFR
LEVELS. GUSTY WINDS ARE ALSP POSSIBLE. AS THE COLD FRONT MOVES
SOUTHWEST THE AIRMASS WILL BECOME MORE STABLE BUT WIDESPREAD IFR
TO MVFR CEILINGS AND RAINFALL WILL CONTINUE THROUGH 06Z. ON
THURSDAY...DRIER AIR MOVES INTO THE REGION...IMPROVING CONDITIONS
AT ROA AND LYH BY 18Z. IT WILL TAKE LONGER FOR CIGS TO RAISE AT BLF AND
LWB THURSDAY MORNING.

&&

.PREV DISCUSSION...
/ISSUED 1131 AM EDT WED MAR 28 2007/

SHORT TERM /REST OF TODAY/...

MODIFIED SOUNDINGS FROM RNK AND GSO SHOW A FAVORABLE ENVIROMENT
FOR HAIL...ALSO SOME SHEAR AND VERY HIGH PRECIPITABLE WATER...AROUND
190 PERCENT OF NORMAL...FOR THIS TIME OF YEAR. HAVE ALMOST REACHED
CONVECTIVE TEMPERATURE WITH MOST OF THE CWA WEST AND SOUTH OF THE
FRONT IN THE LOWER TO MID 70S. MSAS ANALYSIS AREADY SHOWING
SURFACE BASED CAPES AS HIGH AS 1300 J/KG. EXPECT THAT BY 18Z WE
SHOULD BE SEEING STORMS DEVELOPING. SHORT WAVE NOW MOVING INTO
SOUTHERN WEST VIRGINIA SHOULD ENHANCE LIFT OR AT LEAST LEAD TO
MORE ORGANIZED STORMS.

NO MAJOR CHANGES TO CHANCE OF RAIN FOR THIS AFTERNOON EXCEPT TO
HOLD MAIN POPS OFF UNTIL AFTER 18Z. SLIGHT ADJUSTMENTS FOR MAX
TEMPERATURES TODAY...BASED ON CURRENT OBS AND LATEST LAV/FLP
GUIDANCE.

PREV DISCUSSION...
/ISSUED 627 AM EDT WED MAR 28 2007/

AVIATION /12Z-12Z/...

OUTSIDE OF PATCHY MVFR FOG IN SPOTS EARLY THIS MORNING...EXPECT
OVERALL VFR CONDITIONS TO PREVAIL THROUGH THE MORNING. BACKDOOR
FRONT SHOULD SLIDE SOUTH INTO THE AREA EARLY THIS AFTERNOON AS AN
UPPER LEVEL IMPULSE DROPS IN FROM THE WEST. THIS SHOULD RESULT IN
INCREASING MVFR CIGS/VSBYS IN SHRA/TSRA SE WVA EARLY THIS
AFTERNOON AND ELSEWHERE BY EVENING. WAVE DEVELOPS ON THE FRONT
OVERNIGHT ALLOWING ONSHORE EASTERLY FLOW TO KEEP LOW CIGS/VSBYS IN
POST FRONTAL -SHRA/-RA THRU EARLY THU. WILL LIKELY ALSO SEE OCNL
IFR CONDITIONS ESPCLY WESTERN SITES OVERNIGHT BUT WONT LOWER
CONDITIONS THAT MUCH FOR NOW. WINDS LIGHT MAINLY W/SW THIS MORNING
TURNING EASTERLY THIS AFTERNOON AND MORE NE AT 10-15 KTS OVERNIGHT.

PREV DISCUSSION...
/ISSUED 308 AM EDT WED MAR 28 2007/

SHORT TERM /TODAY THROUGH THURSDAY/...

PERSISTENT UPPER RIDGE THAT HAS BEEN OVER THE AREA FOR THE PAST
FEW DAYS WILL BEGIN TO BREAK DOWN TODAY AS 5H LOW TO OUR WEST
OPENS UP ALLOWING DAMPENING VORT TO RIDE THRU THE REGION BY TNGT.
ONCE THIS SYSTEM ROUNDS THE WEAKENING RIDGE IT SHOULD LINK WITH
NEXT BACKDOOR FRONT SET TO DROP SOUTH THRU THE AREA LATER TODAY
AND OVERNIGHT. MODELS AGAIN SHOW LACK OF GREAT SHEAR OR
ISENTROPIC LIFT EARLY ON BUT CONTINUE FOCUS ON STRONG LOW LEVEL
CONVERGENCE INTO THE BOUNDARY BY TONIGHT AS WEAK SURFACE REFLECTION
DEVELOPS TO THE SOUTH. WEAK UPPER FLOW ALSO SUPPORTS SOME TRAINING
OF SHRA AS SCENARIO SHIFTS FROM CONVECTIVE NATURE PER INSTAB JUST
SOUTH OF THE FRONT THIS AFTERNOON...TO MORE STRATIFORM WITH
ELEVATED TSRA INTO THE OVERNIGHT. DEGREE OF ORGANIZATION APPEARS
KEY TO FLOODING POTENTIAL AS RATES LIKELY GOOD GIVEN MOIST PWATS
AND POSSIBLE MULTICELL TRAINING BANDS UNDER UNIDIRECTIONAL FLOW
LATER TODAY. SINCE NAM/GFS GUIDANCE STILL IN THE 1-2 INCH QPF
RANGE...WHILE THE CANADIAN LESS WILL HOLD ON ANY FLOOD WATCHES FOR
NOW. FOCUS JUST AHEAD OF THE FRONT ALSO APPEARS ENOUGH FOR SEVERE
POTENTIAL ESPCLY IF ENOUGH HEATING TAKES SHAPE THRU THE EARLY
AFTERNOON. THIS ALSO SUPPORTED BY BETTER HELICITY FIELDS OVER SW
VA INTO NORTHERN NC LATER. THUS WILL ADDRESS BOTH THREATS IN THE
HWO THIS MORNING AS MORE ORGANIZED SEVERE COMPLEXES PER HIGH
CAPES/DIFFLUENCE MAY BE MORE LIKELY THAN WIDESPREAD FLOODING ATTM.

OTRW EXPANDING CAT/LIKELY POPS THIS AFTERNOON/EVENING WITH
AXIS OF HEAVIER RAINFALL FROM SE WVA SE ACROSS BCB/ROA INTO
SOUTHSIDE VA/NW NC PIEDMONT THRU TONIGHT. EXPECT TEMPS TO START
OFF WARM BUT GET TRIMMED THIS AFTERNOON AS SHRA/TSRA DEVELOPS AND
LOW LEVEL FLOW TURNS MORE EASTERLY. THUS ONLY RUNNING A SHADE
ABOVE MOS ESPCLY WHERE JUST BELOW 70 ATTM.

FRONT CONTINUES TO PUSH SW INTO THE CAROLINAS THU AIDED BY STRONG
RIDGING TO THE NE AND DEVELOPING 5H OMEGA PATTERN. TIMING OF
DRYING STILL REMAINS IFFY GIVEN THE FAST NAM WHILE THE GFS WANTS
TO HOLD DEEP RH LONGER OVER THE SW IN LOW LEVEL CONFLUENT ZONE.
THINK ONCE S/W TROF PASSES SHOULD SEE DRYING SURGE SOUTH SO
SPEEDING UP EXODUS OF -RA...WITH CHANCE POPS ALL AREAS EARLY
TAPERING TO ONLY THE FAR SW BY EVENING. CLOUDS WILL BE THE KEY TO
HIGH TEMPS SINCE WILL ONLY TAKE A BIT OF SUN TO PUSH HIGHS INTO
THE 60S WHILE LOW CLOUDS COULD MAKE FOR HIGHS HOLDING AROUND 50 IN
SPOTS. SINCE THE NAM LOOKS TOO FAST AND WEDGE QUITE STRONG WILL
LOWER TO JUST A FEW DEGREES ABOVE MOS EXCEPT FAR NE WHERE GOING
CLOSER TO 60 PER A LITTLE MORE LATE DAY SUN.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

DRIER AIR AND SUBSIDENCE WITH SURFACE WEDGE SHOULD FINALLY WIN OUT
THU NIGHT INTO FRIDAY AS UPPER HEIGHTS AGAIN BUILD BACK EAST AHEAD
OF NEXT UPSTREAM TROF. SOME CONCERN THAT LOW LEVEL RH MAY NEVER
SCOUR OUT OF EXTREME NW NC WHERE THE LOW LEVEL FLOW WILL QUICKLY
GO AROUND TO SE BY FRIDAY. THUS LEAVING IN A FAINT -RA CHANCE NW
NC THU EVENING AND BOOSTING CLOUDS SOME THRU FRIDAY. LOW TEMPS
QUITE CHILLY THU NIGHT WITH MOST SPOTS IN THE 30S BEFORE
REBOUNDING INTO THE 60S FRI GIVEN INSOLATION AND SLOW 85H WARMING.

WARM FRONT SHOULD WORK INTO THE AREA LATER SAT/SAT NIGHT FOLLOWED
BY YET ANOTHER COLD FRONT ON SUNDAY. BEST MOISTURE WITH THIS
SYSTEM LOOKS TO BE CUTOFF SOME TO THE SW SO LOW POPS IN ORDER
MAINLY OVER THE WEST. ALSO QUICK EXODUS OF SURFACE LOW TO THE
NORTH COMBO WITH ONLY WEAK POST FRONTAL RIDGING MAY TEND TO SLOW
THE BOUNDARY DOWN ALLOWING LOW POPS INTO SUNDAY NGT. ZONAL FLOW
DEVELOPS FOR EARLY NEXT WEEK AND GIVEN LACK OF MUCH UPSLOPE PLUS
WEAK SURFACE RIDGING PLAN TO CUT POPS/CLOUDS BACK ON MONDAY FOR NOW.
HIGH TEMPS STILL A LITTLE ABOVE NORMAL THRU THE PERIOD ALTHO A BIT
UNCERTAIN GIVEN FAST FLOW ALOFT AND SUBSEQUENT TIMING OF
FRONTS/RIDGING INTO TUE.

AVIATION /06Z-06Z/...

WEAK BOUNDARY REMAINS ACROSS SOUTHSIDE VIRGINIA EARLY THIS MORNING
PRODUCING LIGHT SHOWERS NORTH AND EAST OF KDAN. VFR CONDITIONS
OCCURRING AT ALL TAF SITES CURRENTLY. HOWEVER...WITH RAIN HAVING
FALLEN AT KDAN TUESDAY...EXPECT SOME FOG TO FORM SHORTLY...TAKING
VSBYS DOWN TO 5SM...AND THEN DOWN TO 2SM BY 09Z. LWB MAY ALSO SEE
SOME LIGHT FOG EARLY THIS MORNING. OTHERWISE...A HIGH VFR CIGS
WILL PERSIST THROUGH DAWN. FRONTAL BOUNDARY WILL SINK SOUTH
THROUGH THE REGION TODAY...WITH A DISTURBANCE CRUISING OVER THE
UPPER RIDGE AND INTO SE WV/WRN VA TODAY. EXPECT SHOWERS TO BE
COMMONPLACE BY THIS AFTERNOON AT MOST LOCATIONS...EARLIER AT KLWB.
THUNDERSTORMS WILL ALSO BE IN THE AREA. THE SHOWERS AND STORMS
WILL CREATE OCCASIONAL MVFR VSBYS/CIGS...ESPECIALLY IN THE MTNS
THIS AFTERNOON. AS THE RAIN PERSISTS...MODELS BRING THE CIGS LOWER
DURING WEDNESDAY EVENING WITH MODERATE SHOWERS...AND SOME
THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AVIATION...AMS
Hazardous weather outlook, Mar 28, 9:37 AM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT WED MAR 28 2007

NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>045-058-059-
WVZ042>044-291100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
937 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WOULD BE LARGE HAIL.
THERE IS A LOWER THREAT FOR DAMAGING WINDS AND AN ISOLATED
TORNADO.

IN ADDITION...SOME OF THE STORMS WILL PRODUCE EXCESSIVE RAINFALL
WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ019-020-024-035-046-047-WVZ045-291100-
ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
GREENBRIER-
937 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:19 PM EDTSevere Thunderstorm WarningRNKPatrick53 min
Mar 28, 3:12 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski78 min
Mar 28, 3:20 PM EDTSevere Thunderstorm WarningRNKMontgomery70 min
Mar 28, 4:10 PM EDTSevere Thunderstorm WarningRNKGrayson65 min
Mar 28, 4:28 PM EDTSevere Thunderstorm WarningRNKPulaski47 min
Mar 28, 5:22 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville83 min
Mar 28, 5:45 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville90 min
Mar 28, 6:27 PM EDTSevere Thunderstorm WarningRNKFranklin51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.